Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Denver/Boulder, CO

June 28, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 28, 2017, 10:30 PM MDT for Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 10:30 PM MDT (04:30 UTC)
Expired
Jun 28, 2017, 11:15 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3443 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS55 KBOU 290430
SVRBOU
COC073-290515-
/O.NEW.KBOU.SV.W.0052.170629T0430Z-170629T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1030 PM MDT WED JUN 28 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in east central Colorado...

* Until 1115 PM MDT

* At 1029 PM MDT, a severe thunderstorm was located 8 miles east of
  Hugo, or 16 miles southwest of Flagler, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.  There is 
           also the potential for this storm to produce a tornado. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 10343 3923 10339 3924 10316 3901 10317
TIME...MOT...LOC 0429Z 297DEG 23KT 3915 10330 

HAIL...1.25IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
521 
WWUS55 KBOU 290508
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1108 PM MDT WED JUN 28 2017

COC073-290515-
/O.CON.KBOU.SV.W.0052.000000T0000Z-170629T0515Z/
Lincoln CO-
1108 PM MDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR EAST CENTRAL LINCOLN COUNTY...

At 1108 PM MDT, a severe thunderstorm was located 15 miles northeast
of Boyero, or 18 miles south of Flagler, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 10322 3924 10320 3924 10316 3901 10317
TIME...MOT...LOC 0508Z 297DEG 23KT 3904 10301 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:40 PM MDT, 50 minutes earlier.

Area forecast discussion, Jun 28, 9:40 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
940 PM MDT Wed Jun 28 2017

.UPDATE...
Issued at 940 PM MDT Wed Jun 28 2017

Low level moisture influx on the plains coupled with some jet-
related lift continues to regenerate storms over eastern Colorado.
Still some lift over the mountains as well but much drier air so
just a few weak showers there. Forecast is pretty much on track
so just some minor adjustments for current convective trends
focused more on the area east of Denver and less elsewhere.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 334 PM MDT Wed Jun 28 2017

Isolated high based showers have been developing over the
foothills and to the east and southeast of Denver for the past
hour or so. Gusty winds and light rain have been the main products
of these showers. An upper level jet stream is forecast to move
over northern Colorado through this evening which will help
organize additional showers that are seen developing over
northwest Colorado this evening. Isolated showers should continue
moving off the foothills through the early evening.

Westerly flow aloft will continue over Colorado on Thursday as the
upper jet also lingers overhead. More showers and thunderstorms
are expected through the afternoon hours. Temperatures will be a
few degrees cooler Thursday after weak northerly flow at low
levels prevails overnight. Model soundings for Thursday afternoon
show CAPE values of 1000-1500 j/kg, meaning the atmosphere will be
a little more unstable than this afternoon. Isolated to scattered
showers will suffice.

.LONG TERM...(Thursday night through Wednesday)
Issued at 334 PM MDT Wed Jun 28 2017

Models show fairly strong zonal flow aloft, for this time of
year, over the CWA Thursday night. An upper trough moves across
Friday. Weak northerly flow aloft is progged Friday night followed
by upper ridging Saturday and Saturday night. There is some weak
upward QG vertical velocity Thursday night, then weak downward
motion is progged Friday through Saturday. The boundary layer
winds are progged to be upsloping Thursday night into Friday
evening before more normal diurnal trends kick in Friday overnight
through Saturday night. For moisture there is some progged
Thursday evening, then it dries out a bit more for Friday, and
more still for Saturday. Precipitable water amounts are progged
from a half to a little over one inch Thursday night. The values
are between 0.50 and 1.00 inch Friday, the 0.25 to 0.75 inch
Friday night through Saturday night. There is some CAPE around
Thursday evening, especially over the foothills and adjacent
plains. There is less CAPE around for late day Friday and late day
Saturday. There is limited measurable precipitation Thursday
night into Friday morning, then there is very little through
Saturday night. Best pops will be Thursday evening/night. Pops
will be less both late day Friday and late day Saturday. Will go
with 10-30% pops Thursday night into Friday morning. Ten to 20%
pops will suffice, mainly for the foothills, late day Friday,
then 10-20% pops, mainly for just South Park for late day
Saturday. Temperatures will be 2-5 C cooler on Friday for highs
compared to Thursday. Saturday's highs will be 4-8 C warmer than
Friday. For the later days, Sunday through Wednesday, models have
a weak upper trough move across Colorado Sunday afternoon and
night. There is northwesterly flow aloft on Monday, then more
upper ridging Tuesday and Wednesday. Moisture is limited.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 940 PM MDT Wed Jun 28 2017

Scattered thunderstorms will continue east of Denver much of the
night, but the impact will likely be limited to approach gates and
east to southeast outflow winds through 08z. VFR conditions are
expected through Thursday. Isolated showers and thunderstorms are
expected again after 21z, with the most likely impact a few hours
of variable winds gusting as high as 40 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Dankers
LONG TERM...RJK
AVIATION...Gimmestad
Hazardous weather outlook, Jun 28, 11:04 AM MDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Wed Jun 28 2017

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Wed Jun 28 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon and evening,
mainly over the plains. A few storms could become severe over the
eastern plains with damaging wind gusts and hail up to one inch
in diameter. The mountains and mountain valleys will be dry and
breezy today, which will elevate the fire danger.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered showers and thunderstorms can be expected
Thursday into Friday with the passage of an upper level trough
and cold front. Cooler temperatures, higher humidities and the
chance for wetting rainfall should reduce the risk of wildfires
both days, particularly on the plains. For the weekend into early
next week, a large high pressure ridge building in from the
Desert Southwest will usher in drier and warmer conditions across
the region. This will again elevate the wildland fire danger,
while significantly reduce the chance for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:24 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 28, 10:40 PM MDTTornado WarningBOULincoln20 min
Jun 28, 10:52 PM MDTTornado WarningBOUElbert, Lincoln23 min
Jun 28, 11:16 PM MDTTornado WarningBOULincoln19 min
Jun 29, 1:22 PM MDTSevere Thunderstorm WarningBOUElbert38 min
Jun 29, 1:40 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Jun 29, 1:51 PM MDTSevere Thunderstorm WarningBOUElbert39 min
Jun 29, 2:20 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jun 29, 2:22 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln38 min
Jun 29, 2:55 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Jun 29, 3:02 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Jun 29, 3:32 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jun 29, 4:00 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jun 29, 4:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 29, 5:11 PM MDTSevere Thunderstorm WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.